Alert archive / U.S. Virgin Islands / Flash Flood Watches in 2008

Flash Flood Watch 5, NWS JSJ

September 3, 2008

NWS JSJ issued this flash flood watch at Sep 3, 2008, 7:45 AM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Sep 3, 2008, 7:45 AM CDT (12:45 UTC)
Expired
Sep 3, 2008, 10:46 AM CDT
In force
3 hr
Issued by
NWS JSJ
Flood severity
None

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood watch went out at Sep 3, 6:01 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 3, 6:01 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
701 AM AST WED SEP 3 2008

.SYNOPSIS...AT 5 AM AST...TROPICAL STORM HANNA HAS BEEN NEARLY
STATIONARY DURING THE PAST FEW HOURS AND CURRENTLY LOCATED NEAR
LATITUDE 20.2 NORTH AND LONGITUDE 72.2 WEST. TROPICAL STORM IKE
WAS LOCATED NEAR LATITUDE 20.6 NORTH AND LONGITUDE 49.6
WEST...TRACKING WEST NORTHWEST NEAR 15 KNOTS. A GENERALLY
SOUTHERLY FLOW WILL BE OBSERVED ACROSS THE LOCAL REGION BETWEEN
THESE TWO SYSTEMS THROUGH EARLY FRIDAY.

&&

.DISCUSSION...AN OUTER BAND OF TROPICAL STORM HANNA MOVE FROM THE
PASSAGE EAST OVER THE WESTERN HALF OF PUERTO RICO...GENERATING
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE AREA. SHOWERS THAT
HAVE OCCURRED FOR THE PAST FEW DAYS HAVE SATURATED THE SOILS
ACROSS THE ISLAND INCREASING THE POTENTIAL FOR FLASH FLOODING.
THEREFORE A FLASH FLOOD WATCH WAS ISSUED FOR THE ISLAND OF ENTIRE
ISLAND OF PUERTO RICO THROUGH 400 PM. IN THE PAST 3 HOURS RAINFALL
ACCUMULATIONS WERE BETWEEN 1 TO 3 INCHES MAINLY ACROSS THE WESTERN
HALF THE ISLAND. IN THE PAST HOUR...ANOTHER AREA OF HEAVY SHOWERS
DEVELOPED OVER THE EASTERN PORTIONS OF THE ISLAND.

MODELS CONTINUE TO SUGGEST THE WESTERLY MOVEMENT OF HANNA LATER
TODAY AND TONIGHT BUT THE MOISTURE ASSOCIATED TO THIS SYSTEM WILL
SLOWLY MOVE OUT AREA. AT THE MOMENT THE TROPICAL STORM IKE IS
MOVING WEST NORTHWEST BUT MODELS ARE SUGGESTING A SLIGHT TURN TO
THE SOUTH IN THE NEXT 24 TO 36 HOURS...POSITIONING THE SYSTEM AT
ABOUT 300 MILES TO THE NORTH OF PUERTO RICO ON SATURDAY.

&&

.AVIATION...THE OUTER RAIN BANDS FROM TROPICAL STORM HANNA WILL
CONTINUE TO AFFECT THE LOCAL FLYING AREA DURING THE DAY. THE
HEAVIEST CONVECTION...WITH CLOUD TOPS OVER 50K FEET ARE OVER
SOUTHWESTERN PUERTO RICO AND THE COASTAL WATERS OF THE SOUTHERN MONA
PASSAGE. ALL TAF SITES CAN EXPECT MOMENTARY IFR CONDITIONS NEXT 18
HOURS...WITH FREQUENT LIGHTNING EXPECTED OVER THE SOUTHERN HALF OF
THE ISLAND AND WATERS WEST AND SOUTH OF PUERTO RICO.

&&

.MARINE...OUTER BANDS OF TROPICAL STORM HANNA CONTINUE TO AFFECT
ALL LOCAL WATERS...MAINLY THE MONA PASSAGE. STRONG WINDS
ASSOCIATED TO HANNA IS GENERATING CHOPPY SEAS ACROSS THE WEST
CARIBBEAN AND WEST ATLANTIC WATERS. MODELS CONTINUE TO SUGGEST THE
DEVELOPMENT OF HANNA...THEREFORE INTRODUCE A SIGNIFICANT INCREASE
ON SEA HEIGHTS OVER THE WESTERN WATERS. THIS FORECAST IS BASED OF THE
FETCH THAT HANNA SHOULD DEVELOP OVER WATERS NORTH OF THE
HISPANIOLA. ALSO NE SWELLS ASSOCIATED IKE COULD REACHING THE LOCAL
WATERS BETWEEN LATE THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  80  92  80 /  50  20  20  20
STT  88  79  88  79 /  50  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLOOD WATCH UNTIL 4 PM AST THIS AFTERNOON FOR CENTRAL INTERIOR-
     MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHWEST-PONCE AND
     VICINITY-SOUTHWEST-WESTERN INTERIOR.

VI...NONE.
&&

93/10/
Hazardous weather outlook, Sep 3, 6:11 AM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
711 AM AST WED SEP 3 2008

AMZ710>750-PRZ001>013-041115-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
711 AM AST WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

OUTER RAIN BANDS FROM TROPICAL STORM HANNA...LOCATED OVER THE
NORTH COAST OF HAITI...WILL BE AFFECTING THE AREA THROUGHOUT THE
DAY. SOILS ARE SATURATED THROUGHOUT MOST OF THE
ISLAND...ANY ADDITIONAL HEAVY RAINS MAY PRODUCE AREAS OF FLASH
FLOODING AND MUDSLIDES. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4
PM AST FOR THE ENTIRE ISLAND OF PUERTO RICO. MUDSLIDES WILL BE
POSSIBLE IN AREAS OF STEEP AND SATURATED TERRAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ720-730-VIZ001-002-041115-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
711 AM AST WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THE OUTER BANDS OF TROPICAL STORM HANNA WILL CONTINUE TO BRING
PERIODS OF MODERATE RAINFALL...CAPABLE OF PRODUCING MINOR FLOODING OF
SMALL STREAMS AND CREEKS ALONG WITH PONDING OF WATER ON ROADWAYS
THROUGHOUT THE DAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 3, 2:06 AM CDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
306 AM AST WED SEP 3 2008

PRZ005>011-030800-
ISABELA PR-HORMIGUEROS PR-CIALES PR-FLORIDA PR-JAYUYA PR-ADJUNTAS PR-
MARICAO PR-OROCOVIS PR-MOCA PR-QUEBRADILLAS PR-SABANA GRANDE PR-
SAN GERMAN PR-SAN SEBASTIAN PR-UTUADO PR-YAUCO PR-VILLALBA PR-
AGUADILLA PR-AGUADA PR-LAS MARIAS PR-LARES PR-GUAYANILLA
PR-BARCELONETA PR-CAMUY PR-GUANICA PR-HATILLO PR-JUANA DIAZ
PR-MANATI PR-PONCE PR-CABO ROJO PR-MAYAGUEZ PR-RINCON PR-PENUELAS
PR-LAJAS PR-ANASCO PR-ARECIBO PR-
306 AM AST WED SEP 3 2008

AT 305 AM AST NWS DOPPLER RADAR INDICATED NUMEROUS SHOWERS AND
THUNDERSTORMS FROM THE OUTER BANDS OF TROPICAL STORM HANNA HAVE
MOVED OVER THE WESTERN HALF OF PUERTO RICO. THE MOST INTENSE
THUNDERSTORMS WERE LOCATED NEAR THE MAYAGUEZ AREA...MOVING NORTH
NORTHEASTWARD AT 5 TO 10 MPH. THESE STORMS AND WILL AFFECT MUCH OF
THE WESTERN HALF OF PUERTO RICO THROUGH 450 AM. EXPECT PERIODS OF
VERY HEAVY RAIN...STRONG GUSTY WINDS...FREQUENT AND DANGEROUS
LIGHTNING...AND POSSIBLE SMALL HAIL.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Sep 3, 2:29 AM CDT, 5 hours 16 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
306 AM AST MIERCOLES 3 DE SEPTIEMBRE DE 2008

PRZ005>011-030800-
ISABELA PR-HORMIGUEROS PR-CIALES PR-FLORIDA PR-JAYUYA PR-ADJUNTAS PR-
MARICAO PR-OROCOVIS PR-MOCA PR-QUEBRADILLAS PR-SABANA GRANDE PR-
SAN GERMAN PR-SAN SEBASTIAN PR-UTUADO PR-YAUCO PR-VILLALBA PR-
AGUADILLA PR-AGUADA PR-LAS MARIAS PR-LARES PR-GUAYANILLA
PR-BARCELONETA PR-CAMUY PR-GUANICA PR-HATILLO PR-JUANA DIAZ
PR-MANATI PR-PONCE PR-CABO ROJO PR-MAYAGUEZ PR-RINCON PR-PENUELAS
PR-LAJAS PR-ANASCO PR-ARECIBO PR-
306 AM AST MIERCOLES 3 DE SEPTIEMBRE DE 2008

...SE DESARROLLAN TRONADAS FUERTES SOBRE LA MITAD OESTE DE PUERTO
RICO...

A LA 3:05 AM AST EL RADAR DOPPLER INDICO AGUACEROS Y TRONADAS
ASOCIADAS A LAS BANDAS EXTERNAS DE LA TORMANTA TROPICAL HANNA...
CUALES SE HABIAN MOVIDO SOBRE LA MITAD OESTE DE PUERTO RICO. LAS
TRONADAS MAS INTENSAS ESTABAN LOCALIZADAS SOBRE EL AREA DE
MAYAGUEZ...Y SE MOVIAN HACIA EL NORTE NORESTE A UNA VELOCIDAD DE 5 A
10 MPH. ESTAS TORMENTAS ELECTRICAS AFECTARAN LA MITAD OESTE DE LA
ISLA HASTA LAS 450 AM...GENERANDO PERIODOS DE FUERTES LLUVIAS...
VIENTOS EN FUERTE RAFAGAS Y POSIBLEMENTE GRANIZO.

ADEMAS...ES POSIBLE QUE SE DESARROLLEN RAYOS INTENSOS CON ALGUNAS DE
ESTAS TORMENTAS. SI SE ENCUENTRA EN EL EXTERIOR...MANTENGASE ALEJADO
DE OBJETOS AISLADOS COMO ARBOLES. MUEVASE AL INTERIOR DE UN EDIFICIO
SI ES POSIBLE. CUANDO SE ENCUENTRE EN EL INTERIOR DE UN
EDIFICIO...MANTENGASE ALEJADO DE VENTANAS Y PUERTAS Y EVITE UTILIZAR
TELEFONOS A MENOS QUE SEA EMERGENCIA. INTENTE DESCONECTAR ENSERES
ELECTRICOS INNECESARIOS ANTES DE QUE SE ACERQUE LA TORMENTA.
Local storm report, Sep 3, 7:01 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
801 AM AST WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLOOD            CABO ROJO               18.09N 67.15W
09/03/2008                   CABO ROJO          PR   EMERGENCY MNGR

            URBAN FLOODING WAS REPORTED AT THE PEDERNALES SECTOR.
            SOME ROADS AND HOMES WERE REPORTED FLOODED.

&&

RMOJICA
Local storm report, Sep 3, 7:08 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
808 AM AST WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     FLOOD            NAGUABO                 18.21N 65.74W
09/03/2008                   NAGUABO            PR   EMERGENCY MNGR

            ROAD 31 WAS REPORTED IMPASSABLE AT THE INTERSECTION WITH
            ROAD 53, AT SECTOR LA PITINA DUE TO RIVER RIO BLANCO
            OVERFLOWING ITS BANKS IN THIS LOW SPOT.

&&

RMOJICA
Local storm report, Sep 3, 7:11 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
811 AM AST WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLOOD            E PONCE                 17.99N 66.61W
09/03/2008                   PONCE              PR   EMERGENCY MNGR

            ROAD 1 NEAR THE MERCEDITA AIRPORT WAS REPORTED FLOODED.

&&

RMOJICA

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:06 PM CDTMarine Weather StatementJSJ6 hr
Sep 2, 10:00 PM CDTSpecial Marine WarningJSJ105 min
Sep 2, 10:23 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 2, 11:41 PM CDTSpecial Marine WarningJSJ2 hr
Sep 3, 12:31 AM CDTFlood WatchJSJ28 hr
Sep 3, 1:31 AM CDTAreal Flood AdvisoryJSJ119 min
Sep 3, 1:38 AM CDTMarine Weather StatementJSJ8 hr
Sep 3, 4:25 AM CDTFlash Flood WarningJSJ110 min
Sep 3, 5:17 AM CDTAreal Flood AdvisoryJSJ118 min
Sep 3, 6:20 AM CDTFlash Flood WarningJSJ115 min
Sep 3, 6:55 AM CDTAreal Flood AdvisoryJSJ3 hr
Sep 3, 7:20 AM CDTAreal Flood AdvisoryJSJ2 hr
Sep 3, 7:26 AM CDTFlash Flood WarningJSJ4 hr
Sep 3, 7:38 AM CDTAreal Flood AdvisoryJSJ12 hr
Sep 3, 8:16 AM CDTAreal Flood WarningJSJ14 hr
Sep 3, 8:36 AM CDTAreal Flood AdvisoryJSJ3 hr
Sep 3, 8:50 AM CDTFlash Flood WarningJSJ4 hr
Sep 3, 9:24 AM CDTSpecial Marine WarningJSJ111 min
Sep 3, 9:44 AM CDTAreal Flood AdvisoryJSJ3 hr
Sep 3, 9:47 AM CDTSpecial Marine WarningJSJ118 min
Sep 3, 9:52 AM CDTAreal Flood WarningJSJ15 hr
Sep 3, 9:53 AM CDTAreal Flood AdvisoryJSJ2 hr
Sep 3, 10:29 AM CDTAreal Flood WarningJSJ3 hr
Sep 3, 10:50 AM CDTSpecial Marine WarningJSJ115 min
Sep 3, 10:54 AM CDTMarine Weather StatementJSJ10 hr
Sep 3, 11:14 AM CDTAreal Flood WarningJSJ3 hr
Sep 3, 11:51 AM CDTAreal Flood AdvisoryJSJ7 hr
Sep 3, 11:53 AM CDTSpecial Marine WarningJSJ52 min
Sep 3, 12:03 PM CDTSpecial Marine WarningJSJ117 min
Sep 3, 12:05 PM CDTAreal Flood AdvisoryJSJ7 hr
Sep 3, 12:10 PM CDTSpecial Marine WarningJSJ110 min
Sep 3, 12:13 PM CDTSevere Thunderstorm WarningJSJ32 min
Sep 3, 12:23 PM CDTAreal Flood AdvisoryJSJ8 hr
Sep 3, 12:40 PM CDTAreal Flood WarningJSJ6 hr
Sep 3, 1:27 PM CDTWind AdvisoryJSJ8 hr
Sep 3, 1:39 PM CDTFlash Flood WarningJSJ7 hr
Sep 3, 1:42 PM CDTAreal Flood WarningJSJ12 hr
Sep 3, 2:13 PM CDTAreal Flood WarningJSJ5 hr
Sep 3, 2:31 PM CDTSpecial Marine WarningJSJ119 min
Sep 3, 3:20 PM CDTFlash Flood WarningJSJ3 hr
Sep 3, 3:44 PM CDTAreal Flood WarningJSJ4 hr
Sep 3, 4:17 PM CDTAreal Flood WarningJSJ5 hr
Sep 3, 4:35 PM CDTSpecial Marine WarningJSJ115 min
Sep 3, 4:39 PM CDTHigh Surf AdvisoryJSJ16 hr
Sep 3, 5:50 PM CDTFlash Flood WarningJSJ6 hr
Sep 3, 6:26 PM CDTSpecial Marine WarningJSJ2 hr
Sep 3, 6:39 PM CDTAreal Flood WarningJSJ16 hr
Sep 3, 7:43 AM CDTAreal Flood AdvisoryJSJ92 min

Nearby

Flash Flood Watches in U.S. Virgin Islands, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.